New York, 2018

Heavy Snow in New York, February 7, 2018

February 7, 2018 · NWS BGM · 12 events in 11 counties and zones

Low pressure tracked from the Tennessee Valley early on the 7th to the New Jersey coast by the late afternoon of the 7th to off the New England coast by the late evening. This low brought a heavy snow to a large part of central New York on the 7th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked from the Tennessee Valley early on the 7th to the New Jersey coast by the late afternoon of the 7th to off the New England coast by the late evening. This low brought a heavy snow to a large part of central New York on the 7th. Snowfall totals ranged from 5 to 12 inches over many locations in central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 7, 6:16 AM EST, 44 minutes earlier.

Area forecast discussion, Feb 7, 6:16 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
616 AM EST Wed Feb 7 2018

.SYNOPSIS...
A major winter storm will impact central New York and northeast
Pennsylvania today. Behind this storm, it will turn colder Thursday
with lake effect snow showers and flurries. A much weaker system
will bring light snow on Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Looks like the biggest storm of the season is on the doorstep
as an upper wave and surface low race northeast from the Gulf
Coast today. With the low riding along a surface boundary
parallel to the upper southwest flow, it is difficult to place
the exact location of northward extent of any mixed
precipitation.

Snow will move in quickly after 12z from the southwest and
overspread the entire forecast area by 14Z. Somewhat sheared
surface low will track through eastern PA while an inverted trof
pokes north through the forecast area.

Surface stays fairly cold throughout the area, but warm layer
around 850mb pokes northward and supports a changeover to sleet
and freezing rain for a time south of the NY/PA border, and
into Delaware and Sullivan counties in NY.

System is jet driven with a strong couplet driving the upward
motion, with some help at the surface with the inverted trof.
Expect moderate snow with periods of heavy snow a few hours
either side of midday as the upward motion maximizes and works
with the deep moisture. Dendrite zone is saturated a bit above
the best lift, but a long fall through saturated air in a near
isothermal air will aid snow growth.

Have followed WPC guidance for snow and ice amounts as they
seemed a good blend of model guidance.

Winds will be fairly light, especially in the valleys as the
upward motion and stable low levels will keep the screaming
upper air from mixing down to the surface. This hopefully will
limit tree and power line damage, especially in areas that see
ice.

Some weak lake effect will develop behind the system this
evening and continue into Thursday. Northwest flow favors the
typical downwind areas of the Finger Lakes into Cortland and
Chenango counties, but flurries and snow showers will likely
extend to the PA border at least, and into the Catskills.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
425 AM Update...
Main issue in the short term period, will be a likely shot of
light accumulating snow for parts of the area Friday into Friday
night, especially in Central New York.

Brief high pressure will drift from the Central Appalachians to
the Midatlantic coast Thursday night. Lingering lake effect snow
showers are still possible north of the New York Thruway;
otherwise expect fairly quiet conditions with lows in the upper
single digits to lower teens. While increasing high clouds
should limit how cold we will get, if cloud cover takes longer
to arrive than expected, radiational cooling with fresh
snowpack could allow a fast plummet in temperatures Thursday
evening.

On Friday, upper flow will tilt west-southwest ahead of an
approaching wave. High pressure will also shift offshore,
allowing return flow and moderating temperatures with highs in
the mid 20s-lower 30s. The result will be a warm front, with
baroclinic lift enhanced by right entrance region of an upper
jet. Light snow will probably spread into at least the Twin
Tiers by midday Friday, then lifting further north towards the
NY Thruway corridor into Friday night. At this time we are
figuring on a general 1 to 3 inches total snow accumulation
Friday through Friday night, though south of the Twin Tiers may
get little or none.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
425 AM Update...
Forecast adjusted towards latest multi-model blend. Though
Saturday is not without its precipitation chances, main
likelihood appears to be Saturday night through Sunday as
southern stream low rides up due to solid embedded wave. Still
plenty of uncertainty for what precipitation types will be
involved and for how long, because frontal zone may or may not
edge to our southeast as moisture comes in. Generally speaking,
rain chances will be highest Sunday, but it could be bookended
on either side by snow or wintry mix.

Previous discussion...
An active weather pattern is forecast for the long term period
due to a persistent trough just west of NY/PA. Waves of low
pressure will continue to track into our forecast area in
southwesterly flow. Temperatures will be closer to seasonal
averages but this brings the chance of mixed precipitation at
times.

Saturday warmer air slowly moves north. Chance of snow in the
morning then a mix in the afternoon. Better moisture Saturday
night and Sunday. More snow expected but changing to a mix as
temperatures rise to the mid and upper 30s and lower 40s Sunday.
This system moves out Sunday night ending as snow. High
pressure for most of Monday and Monday night before another
storm moves in some time Tuesday. By then model differences as
usual and Tuesday could end up dry.

&&

.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...

A wall of snow is moving in ahead of a fast moving coastal
storm. Expect LIFR within an hour or two of the onset of the
snow, by 13Z or 14Z. LIFR will change little through the day as
the snow continues, heavy at times. Some mixed precipitation
seems likely at AVP around midday. Improvement arrives around
00Z as the low pulls out and the snow tapers off. Most places
will return to MVFR ceilings and visibilities with leftover snow
showers coming off the lake behind the low. Winds will become
eat to southeast overnight and continue through the day. LLWS
expected at AVP due to the weak low level flow and higher winds
just off the deck.

Outlook...

Thursday and Thursday night...Possible restrictions in CNY from
occasional snow showers. KAVP VFR.

Friday...Light snow with restrictions likely, especially the NY
terminals with best chances at KSYR-KRME.

Friday night through Saturday...Chance of snow/restrictions,
possibly mixed with rain Saturday for KELM-KBGM-KAVP.

Saturday night through Sunday...Snow likely with restrictions
Saturday night, mixing with or changing to rain Sunday before
ending.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 10 PM EST this evening for
     PAZ038>040-043-044-047-048-072.
NY...Winter Storm Warning until 10 PM EST this evening for NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...MDP
LONG TERM...MDP/TAC
AVIATION...DGM
Hazardous weather outlook, Feb 7, 2:56 AM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
256 AM EST Wed Feb 7 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
256 AM EST Wed Feb 7 2018

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report ice and snowfall amounts
from the winter storm as it impacts the area today through this
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Onondaga

When
February 7, 7:00 AM EST to 5:00 PM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5 to 9 inches.

Heavy Snow, Southern Cayuga

When
February 7, 7:00 AM EST to 4:00 PM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5 to 10 inches.

Heavy Snow, Otsego

When
February 7, 7:00 AM EST to 6:00 PM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 to 12 inches.

Heavy Snow, Chenango

When
February 7, 7:00 AM EST to 6:00 PM EST
Where
Chenango forecast zone
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 to 9 inches.

Heavy Snow, Cortland

When
February 7, 7:00 AM EST to 5:00 PM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 to 9 inches.

Heavy Snow, Tioga

When
February 7, 7:00 AM EST to 5:00 PM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

Snowfall totals ranged from 5 to 10 inches.

Heavy Snow, Delaware

When
February 7, 7:00 AM EST to 7:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 to 10 inches.

Heavy Snow, Yates

When
February 7, 7:00 AM EST to 3:00 PM EST
Where
Yates forecast zone
Reported by
Trained Spotter
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7 to 9 inches.

Heavy Snow, Southern Oneida

When
February 7, 8:00 AM EST to 6:00 PM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 to 10 inches.

Heavy Snow, Madison

When
February 7, 8:00 AM EST to 5:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Snowfall totals ranged from 8 to 11 inches.

Heavy Snow, Otsego

When
February 7, 8:00 AM EST to 6:00 PM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Snowfall totals ranged from 6 to 12 inches.

Heavy Snow, Northern Oneida

When
February 7, 10:00 AM EST to 5:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7 to 9 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741913, 741915, 741917, 741918, 741919, 741920, 741921, 741922, 741912, 741914, 741916, 741911.